Sayer Ji
Founder of GreenMedInfo.com

Subscribe to our informative Newsletter & get two FREE E-Books

Our newsletter serves 250,000 with essential news, research & healthy tips, daily.

Easy Turmeric recipes + The Dark Side of Wheat

Abstract Title:

Simvastatin-ezetimibe-induced hepatic failure necessitating liver transplantation.

Abstract Source:

Pharmacotherapy. 2008 Sep ;28(9):1188-93. PMID: 18752389

Abstract Author(s):

Sony Tuteja, Nikolaos T Pyrsopoulos, William R Wolowich, Kamran Khanmoradi, David M Levi, Gennaro Selvaggi, Geoffrey Weisbaum, Andreas G Tzakis, Eugene R Schiff

Article Affiliation:

Division of Clinical and Administrative Pharmacy, College of Pharmacy, University of Iowa, Iowa City, Iowa 52242, USA. sony-tuteja@uiowa.edu

Abstract:

Abstract Serum aminotransferase elevations are a commonly known adverse effect of 3-hydroxy-3-methylglutaryl coenzyme A reductase inhibitor (statin) therapy. However, hepatotoxic events have not been widely published with ezetimibe or the combination agent simvastatin-ezetimibe. We describe a 70-year-old Hispanic woman who developed fulminant hepatic failure necessitating liver transplantation 10 weeks after conversion from simvastatin 40 mg/day to simvastatin 10 mg-ezetimibe 40 mg/day. The patient's lipid panel had been maintained with simvastatin for 18 months before the conversion without evidence of hepatotoxicity. A routine laboratory work-up 10 weeks after conversion revealed elevated serum aminotransferase levels. Simvastatinezetimibe and escitalopram (which she was taking for depression) were discontinued, and other potential causes of hepatotoxicity were excluded. A repeat work-up revealed further elevations in aminotransferase levels, and liver biopsy revealed evidence of moderate-to-severe drug toxicity. She underwent liver transplantation with an uneventful postoperative course. Her aminotransferase levels returned to normal by postoperative day 23, and her 2-year follow-up showed no adverse events. Ezetimibe undergoes extensive glucuronidation by uridine diphosphate glucoronosyltransferases (UGT) in the intestine and liver and may have inhibited the glucuronidation of simvastatin hydroxy acid, resulting in increased simvastatin exposure and subsequent hepatotoxicity. To our knowledge, this is the first case report of simvastatin-ezetimibe-induced liver failure that resulted in liver transplantation. We postulate that the mechanism of the simvastatinezetimibe-induced hepatotoxicity is the increased simvastatin exposure by ezetimibe inhibition of UGT enzymes. Clinicians should be aware of potential hepatotoxicity with simvastatin-ezetimibe especially in elderly patients and should carefully monitor serum aminotransferase levels when starting therapy and titrating the dosage.

Print Options


Key Research Topics

Sayer Ji
Founder of GreenMedInfo.com

Subscribe to our informative Newsletter & get two FREE E-Books

Our newsletter serves 250,000 with essential news, research & healthy tips, daily.

Easy Turmeric recipes + The Dark Side of Wheat

This website is for information purposes only. By providing the information contained herein we are not diagnosing, treating, curing, mitigating, or preventing any type of disease or medical condition. Before beginning any type of natural, integrative or conventional treatment regimen, it is advisable to seek the advice of a licensed healthcare professional.

© Copyright 2008-2017 GreenMedInfo.com, Journal Articles copyright of original owners, MeSH copyright NLM.